Michigan, 2004Hail and Damaging Winds in Michigan, May 10, 2004
May 10, 2004 · NWS GRR · 11 events in 5 counties and zones
7 thunderstorm wind, 4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $345,000
- Crop damage
- $180,000
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 10, 3:00 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, May 10, 3:00 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 PM EDT MON MAY 10 2004
.SHORT TERM...
VERY ACTIVE PATTERN WILL CONTINUE INTO MID WEEK...AS THE FRONTAL
BOUNDARY THAT DROPS INTO THE FORECAST AREA TONIGHT...WILL LIFT BACK
NORTH AS A WARM FRONT TOMORROW EVENING AND NIGHT. THE FRONT THEN
PRESSES BACK INTO THE AREA ON THURSDAY. SUFFICE IT TO SAY...CHANCES
FOR CONVECTION ARE THE MAIN CHALLENGE. THREAT FOR SEVERE STORMS AND
FLOODING WILL BE CONCERNS THIS EVENING. ETA AND GFS SIMILAR THROUGH
THE SHORT TERM.
TONIGHT...GOING LIKELY POPS STILL SEEM TO MAKE SENSE GIVEN A THE
UPSTREAM CONVECTION AND A COLD FRONT DROPPING INTO THE AREA FROM THE
NORTH. INSTABILITY OVER LOWER MICHIGAN IS STILL FAIRLY DECENT...WITH
LI/S RANGING FROM -1 ACROSS CENTRAL LOWER...TO -6 ACROSS THE FAR
SOUTH TOWARD INDIANA. THREAT FOR SEVERE WILL MAINLY COME IN THE FORM
OF MARGINAL HAIL AND HEAVY RAIN. ELEVATED CORES WILL NEED TO BE
WATCHED THIS EVENING...FOR POTENTIAL HAIL AND HIGH WINDS IN THE FORM
OF WET MICROBURSTS. CONVECTION SHOULD TAPER OFF FROM NORTH TO SOUTH
OVERNIGHT...ALTHOUGH SOME SHOWERS AND STORMS MAY LINGER THROUGH THE
NIGHT IN THE FAR SOUTH.
TUESDAY...CHANCES FOR SHOWERS AND THUNDERSTORMS CONTINUE...AS THE
FRONT MOVES BACK NORTH AS A WARM FRONT IN THE AFTERNOON. WILL
MAINTAIN THE CHANCE POPS AREA WIDE. LOWER MICHIGAN IS NOT IN A
SLIGHT RISK AT THIS TIME AND PRETTY MUCH AGREE. IN THE WARM AIR
ADVECTION THOUGH TOMORROW AFTERNOON AND EVENING WOULD NOT BE
SURPRISED TO SEE A FEW MORE STRONG STORMS. HAIL AND HEAVY RAIN WOULD
CONTINUE TO BE THE MAIN THREATS.
TUESDAY NIGHT...COULD SEE SOME SCATTERED SHOWER AND THUNDERSTORM
ACTIVITY MAINLY IN THE EVENING. WILL THEREFORE LEAVE THE CHANCE POPS
IN THE FORECAST.
BY WEDNESDAY...THE ZONAL UPPER FLOW IN PLACE AT PRESENT BECOMES A
RIDGE. WITH RIDGING IN PLACE AND BROAD SOUTHWEST FLOW IN THE WARM
SECTOR NOT EXPECTING MUCH IN THE WAY OF CONVECTION. PER COORDINATION
WITH SURROUNDING OFFICES WILL GO DRY. A WARM DAY EXPECTED WITH HIGHS
REACHING INTO THE UPPER 70S AND LOWER 80S.
WEDNESDAY NIGHT AND THURSDAY THE BOUNDARY CLOSES BACK IN FROM THE
NORTHWEST. SHOWER AND THUNDERSTORM CHANCES WILL BE KEPT IN THE
FORECAST IN THIS TIME FRAME.
FLOODING THREAT CONTINUES AS LOCATIONS NORTH OF I-96 HAVE RECEIVED
ANYWHERE FROM 2-6 INCHES OF RAIN. WILL BE MONITORING RAINFALL THIS
EVENING FOR POTENTIAL WARNINGS...ESPECIALLY ACROSS THE NORTHERN HALF
OF THE FORECAST AREA. PWAT/S WILL BE ON THE ORDER OF AN INCH TO AN
INCH AND A HALF THIS EVENING...SO PLENTY OF DEEP MOISTURE IN PLACE.
GUIDANCE TEMPS IN THE BALLPARK.
.LONG TERM...
A COLD FRONT WILL MAKE ITS WAY THROUGH THE AREA ON FRIDAY. THE GFS
SHOWS ANOTHER LOW TRACKING NE ALONG THE FRONT INTO SATURDAY. THIS
COULD PROLONG THE SHOWERS INTO SATURDAY...ALTHOUGH THE GEM DOES NOT
SHOW THIS LOW. WILL CARRY THE CHC POPS FOR SATURDAY BUT THE
THINKING NOW IS THESE SHOULD END EARLY IN THE DAY. HIGH PRESSURE
MOVES IN FOR THE REMAINDER OF THE WEEKEND WITH COOLER AND DRIER
AIR. THE GFS THEN SHOWS A WEAK SHORT WAVE CRUISING INTO THE WESTERN
LAKES AND DIMINISHING. WILL INCLUDE THE CHC OF SHOWERS OR STORMS
LATE SUNDAY NIGHT INTO MONDAY AS THIS WAVE MOVES IN.
TEMPS ON FRIDAY SHOULD REACH THE 70S...THEN DROP BACK TO THE 60S FOR
THE WEEKEND AND INTO EARLY NEXT.
&&
.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DUKE JK
Hazardous weather outlook, May 10, 11:30 AM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1230 PM EDT MON MAY 10 2004
MIZ037>040-043>046-050>052-056>059-064>067-071>074-111000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1230 PM EDT MON MAY 10 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT
ACROSS ALL OF SOUTHWEST MICHIGAN. THUNDERSTORMS WILL BE MOST
PREVALENT IN THE 300 PM TO MIDNIGHT TIME FRAME. THE MAIN STORM
THREATS WILL BE LARGE HAIL TO AROUND AN INCH IN DIAMETER AND
HEAVY RAIN. DAMAGING WINDS TO NEAR 60 MPH CANNOT BE RULED OUT EITHER
ESPECIALLY THIS EVENING. STORM MOVEMENT WILL BE TO THE EAST AT 30
MPH.
ADDITIONAL HEAVY RAIN IS ALSO POSSIBLE... AND SINCE MANY AREAS HAVE
ALREADY SEEN OVER 2 INCHES OF RAIN SINCE FRIDAY... MORE FLOODING IS
POSSIBLE. LOCATIONS NORTH OF INTERSTATE 96 HAVE BEEN HIT HARDEST BY
HEAVY RAIN OVER THE WEEKEND...WITH AS MUCH AS 5 INCHES BEING
REPORTED IN SPOTS. FREMONT IN NEWAYGO COUNTY HAS HAD NEARLY 6 INCHES
OF RAIN SINCE FRIDAY. RIVERS...CREEKS AND STREAMS WILL CONTINUE
SLOWLY RISING. ADDITIONAL RIVER...STREAM AND URBAN FLOODING WILL
ALSO BE POSSIBLE TODAY AND TONIGHT WHERE STRONGER STORMS PERSIST.
THE STORMS TODAY AND TONIGHT WILL BE TRIGGERED BY A COLD FRONT WHICH
WILL MOVE EAST FROM WISCONSIN.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY
THROUGH FRIDAY. FLOODING WILL CONTINUE TO BE A CONCERN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
MEADE DUKE
In the hours before
Local storm report, May 10, 2:12 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
312 PM EDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 2 W LAKEVIEW 43.45N 85.32W
05/09/2004 MONTCALM MI PUBLIC
20 TO 30 TREES DAMAGED OR DOWN
0520 PM TSTM WND DMG 5 W WHITE CLOUD 43.55N 85.87W
05/09/2004 NEWAYGO MI PUBLIC
SEVERAL TREES DOWN
0430 PM TSTM WND DMG PAW PAW 42.22N 85.89W
05/09/2004 VAN BUREN MI PUBLIC
NUMEROUS TREES DOWN
0150 PM TSTM WND DMG 5 WNW CHARLOTTE 42.59N 84.92W
05/09/2004 EATON MI PUBLIC
SEVERAL TREES DOWN
&&
IODHail, Kalamazoo
- When
- May 10, 4:10 PM EST
- Where
- Kalamazoo County, Kalamazoo
- Measured
- 0.75 in hail
- Property damage
- $20,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.283, -85.567
Trained spotters in Kalamazoo reported one half to three quarters inch diameter hail in Kalamazoo.
Hail, Calhoun
- When
- May 10, 4:17 PM EST
- Where
- Calhoun County, Tekonsha
- Measured
- 1 in hail
- Property damage
- $20,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.100, -84.983
Law enforcement reported one inch hail in Tekonsha which cracked the windshield of a patrol car.
Hail, Calhoun
- When
- May 10, 4:45 PM EST
- Where
- Calhoun County, Battle Creek
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.317, -85.183
The public reported one and three quarters inch diameter hail on I-94 just over the Calhoun county line.
Hail, Barry
- When
- May 10, 5:13 PM EST
- Where
- Barry County, Nashville
- Measured
- 0.75 in hail
- Property damage
- $15,000
- Crop damage
- $10,000
- Reported by
- POST OFFICE
- Coordinates
- 42.600, -85.083
Post office employees reported that three quarters inch diameter hail fell two miles south of Nashville.
Thunderstorm Wind, Eaton
- When
- May 10, 5:35 PM EST
- Where
- Eaton County, Mulliken
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Crop damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.767, -84.883
A barn was blown down by a severe thunderstorm wind gust near the intersection of Dow and St. Joe roads.
Thunderstorm Wind, Ingham
- When
- May 10, 5:48 PM EST
- Where
- Ingham County, Lansing
- Measured
- 65 kt (75 mph) measured gust
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.733, -84.533
A trained spotter measured a 78 m.p.h. wind gust along Mt. Hope avenue.
Thunderstorm Wind, Kalamazoo
- When
- May 10, 6:20 PM EST
- Where
- Kalamazoo County, Vicksburg
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.117, -85.533
Several trees were blown down three miles northeast of Vicksburg.
Thunderstorm Wind, Calhoun
- When
- May 10, 6:30 PM EST
- Where
- Calhoun County, East Leroy
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $40,000
- Crop damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.167, -85.217
Law enforcement reported that many trees were blown down in Leroy and Emmett townships.
Thunderstorm Wind, Calhoun
- When
- May 10, 6:56 PM EST
- Where
- Calhoun County, Battle Creek
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.317, -85.183
The public four miles south southwest of Battle Creek reported that one and a half inch diameter hail and wind gusts to 65 m.p.h. occurred with a severe thunderstorm in that area.
Thunderstorm Wind, Calhoun
- When
- May 10, 7:10 PM EST
- Where
- Calhoun County, Partello
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- POST OFFICE
- Coordinates
- 42.400, -84.833
A few trees were blown down in Partello, as reported by the post office in that area.
Thunderstorm Wind, Eaton
- When
- May 10, 7:15 PM EST
- Where
- Eaton County, Bellevue
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.450, -85.017
Several trees were blown down two miles east of Bellevue.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, May 10, 2004F2 · 21 events
- Flash Flood and Hail in Pennsylvania, May 10, 2004$954,000 · 1 in hail · 10 events
- Flash Flood in Louisiana, May 10, 2004$300,000 · 1 event
- High Wind in Idaho, May 10, 2004$100,000 · 5 events
- Hail and Damaging Winds in Texas, May 10, 2004$55,000 · 1.75 in hail · 15 events
- Lightning Strike in Nebraska, May 10, 2004$90,000 · 1 event
- High Wind and Strong Wind in Utah, May 10, 2004$44,000 · 81 kt wind · 12 events
- Flooding in Iowa, May 10 to 12, 2004$60,000 · 3 events
- Lightning Strikes in Tennessee, May 10, 20042 injured · $3,000 · 2 events
- Hail and Heavy Rain in Kansas, May 10 to 11, 20041.75 in hail · 17 events
- Damaging Wind in Tennessee, May 10, 2004$20,000 · 65 kt wind · 1 event
- Damaging Wind in Tennessee, May 10, 2004$20,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402015, 5402016, 5402014, 5402024, 5402020, 5402019, 5402023, 5402018, 5402017, 5402022, 5402021.